MAUDE Adverse Event Report: EPIDURAL CATHETERIZATION KIT: 19 GA; CATHETER, CONDUCTION, ANESTHET

EPIDURAL CATHETERIZATION KIT: 19 GA; CATHETER, CONDUCTION, ANESTHET
Model Number IPN056376
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# (b)(4).The device investigation is pending.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
Today, after placing a labor epidural while trying to test dose the catheter i was unable to push the test dose through the catheter.That catheter had to be removed and again while inspecting the catheter tip i was unable to push any fluid through the catheter.To my unaided eye there were no micro perforations at the tip of this catheter.A second kit was obtained and prior to epidural needle placement the catheter was tested and had the expected micro perforations at the tip.The defective catheter was set aside to be returned to the manufacturer.The following was from a follow-up conversation with the attending physician: the patient had an existing epidural which provided a one-sided block and therefore was being replaced.After placing the second catheter in the epidural space and removing the epidural needle and then test-dosing the catheter i was unable to push any medication through the second catheter.That catheter was pulled, necessitating the placement of a third catheter.The second catheter was inspected and attempted to be flushed again after being removed from the patient but even with extreme pressure being applied to the attached syringe, i was unable to get anything to come out of the distal tip of that catheter.I could see no ports on the distal tip of that catheter but that was just using my eye to view it.The third catheter was tested prior to placement and had the expected ports on the distal tip of the catheter.That epidural was placed successfully and worked well to provide labor analgesia.So, yes , a third procedure was necessary that would not have otherwise been necessarily had that second catheter did not have a manufacturing defect.And yes, there were delays associated with having to place that third catheter which resulted in delayed pain relief for the patient.
 
Additional Manufacturer Narrative
(b)(4).A device history record review was performed on the epidural catheter with a potentially relevant finding.For material # kz-05400-021 (epidural catheter), a nonconformance was initiated based on the investigation from this complaint.The customer reported fluid could not be pushed through the catheter.The customer returned one snaplock assembly, one epidural catheter, and lidstock.The returned components were received connected together (reference attached files inp1900086517).The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.Visual examination of the returned catheter revealed the catheter appears used.Biological material can be seen between the inner coils.Microscopic examination revealed the returned catheter does not have opened ports at the distal end as compared to a lab inventory catheter.No other defects or anomalies were observed.A functional flow test was performed on the returned sample per amrq-000017 section 7.8; rev.9.The returned epidural catheter was inserted from the proximal end into the returned snaplock assembly until it bottomed out and the snaplock assembly was closed.The components were confirmed to be secured by tugging gently.The snaplock assembly was connected to the lab leak tester (ref-002902) and the pressure was increased to 10 psi to establish flow.No flow was observed exiting the distal tip of the catheter.The test was repeated using the returned snaplock assembly and lab inventory epidural catheter.Flow could be established to the distal tip of the catheter, indicating there are no flow issues with the returned snaplock assembly.As observed in the visual inspection, the catheter does not have opened ports at the distal end.A nonconformance has been initiated to further investigate this complaint issue.The reported complaint of the fluid could not be pushed through the catheter was confirmed based on the sample received.Visual examination of the returned catheter revealed there were no opened ports at the distal end.A device history record review was performed with a potentially relevant finding on the epidural catheter based on this complaint investigation.Based on the catheter not having opened ports, the potential root cause of this complaint issue is manufacturing related.A nonconformance has been initiated to further investigate this issue.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERIZATION KIT: 19 GA
Common Device Name
CATHETER, CONDUCTION, ANESTHET
MDR Report Key12313654
Report Number1036844-2021-00153
Device Sequence Number14248285
Product Code BSO
UDI-Device Identifier10801902162486
UDI-Public10801902162486
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN056376
Device Catalogue NumberASK-17019-AG
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2021
Initial Date Received by Manufacturer 07/29/2021
Supplement Date Received by Manufacturer09/13/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date09/14/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device N
Patient Sequence Number1